Kentucky, 2020

Damaging Wind in Kentucky, August 10, 2020

August 10, 2020 · NWS LMK · 1 event in 1 county or zone

South of a warm front with temperatures in the 90s, an area of precipitation formed across south central Kentucky. One of these storms became severe and caused several trees to fall in Metcalfe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

South of a warm front with temperatures in the 90s, an area of precipitation formed across south central Kentucky. One of these storms became severe and caused several trees to fall in Metcalfe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 10, 1:02 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 10, 1:02 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
302 PM EDT Mon Aug 10 2020

.Short Term...(This evening through Tuesday)
Issued at 258 PM EDT Mon Aug 10 2020

Linear MCS crossing eastern Iowa will move through Illinois late
this afternoon and into Indiana early this evening, then new
development is expected along and ahead of this feature into the
Ohio Valley by mid to late evening. Locally gusty winds and heavy
downpours will be the main threats as these storms develop and move
through. Additional scattered convection will be possible overnight,
but the main chance of storms will be during the evening hours.

Tomorrow the atmosphere will become very unstable by afternoon. We
expect surface dew points in the mid 70s with PWAT values around two
inches. A surface cold front will approach from the north, and a 5H
vort that is in the Kansas City region this afternoon will be moving
through the Ohio Valley. Scattered storms are expected to form, with
enough deep layer shear for some organization. Leftover boundaries
from overnight convection may assist in storm development. Freezing
levels and warm cloud depths will be very high, so locally
torrential rains and gusty winds will once again be the main threats.

&&

.Long Term...(Tuesday night through Monday)
Issued at 255 PM EDT Mon Aug 10 2020

We remain in this very warm and humid weather pattern the rest of
the week. Dew points will remain in the low to mid 70s as
temperatures remain in the mid to upper 80s and at times near 90.
Because of this pattern scattered thunderstorms are expected each day
and any storms that form will be slow moving and efficient rain
makers, elevating our risk for localized flash flooding at times.

The overall pattern looks to remain unchanged through the rest of
the week with a strong upper ridge over the southern US and the main
upper-level flow along the US/Canadian border. There could be a few
weak impulses moving along the edge of the ridge for the end of the
week but the mid/upper level winds remain weak through the period.
At the surface, while we remain very warm and humid, a surface
boundary looks to stall across the Ohio River Wednesday through the
end of the week.

PWAT values also remain between 1.75 to around 2.00 inches through
the period with any storms that form producing localized heavy rain
and possible flash flooding concerns. Scattered to numerous showers
and storms look possible each day from mid-afternoon into the
evening, just after sunset. The main limiting factor to our daily
thunderstorm activity and instability will be cloud cover but some
destabilization is possible each afternoon.

For the weekend we look to remain unsettled, humid and very warm as
highs are in the mid to upper 80s and dew points remain in the low
70s with chance of showers and storms. Models begin to hint at a
surface cold front and an upper-level trough to drop in across the
region by the start of next week. This will cool us off and possibly
lower dew points.

&&

.Aviation...(18Z TAF Issuance)
Issued at 109 PM EDT Mon Aug 10 2020

Showers and embedded thunderstorms will slide through the Blue Grass
region this afternoon, affecting primarily LEX.

We will need to keep an eye on the complex of storms rushing across
central Iowa early this afternoon. Those storms are expected to
continue into Illinois and Indiana over the course of the afternoon
and then take a turn for the Ohio River Valley this evening. Will
account for this in the TAFs and take a shot at timing their
arrival...watch for further updates as the storms get closer.

Overnight some scattered convection may still be possible, but
likely not to the degree that we see this evening.

Moving into tomorrow we'll have another warm and humid day with
scattered storms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...13
Long Term...BTN
Aviation...13
Hazardous weather outlook, Aug 10, 1:18 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
318 PM EDT Mon Aug 10 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
318 PM EDT Mon Aug 10 2020 /218 PM CDT Mon Aug 10 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms can be expected tonight. The main threats
from this activity will be heavy rainfall and brief gusty winds with
storms moving in from the north between 8pm and midnight.

.DAYS TWO THROUGH

In the hours before

Special weather statement, Aug 10, 1:32 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Louisville KY
232 PM CDT Mon Aug 10 2020

KYZ073-102000-
Allen-
232 PM CDT Mon Aug 10 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ALLEN COUNTY...

At 232 PM CDT, a strong thunderstorm was located near Scottsville,
moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Scottsville, Rodemer, Oak Forest, Maynard, Petroleum, Forest Springs,
Holland and Amos.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3664 8626 3679 8624 3679 8604 3678 8603
      3678 8605 3676 8604 3676 8601 3674 8598
      3671 8598 3666 8595 3665 8595 3663 8597
TIME...MOT...LOC 1932Z 277DEG 24KT 3669 8617

RAS
Special weather statement, Aug 10, 1:42 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
242 PM CDT Mon Aug 10 2020

KYZ075-102015-
Monroe-
242 PM CDT Mon Aug 10 2020

...STRONG THUNDERSTORM AFFECTING SOUTHWESTERN MONROE COUNTY...

At 241 PM CDT, a strong thunderstorm was 7 miles north of Red
Boiling Springs, moving east at 10 mph.

Wind gusts up to 50 mph and pea sized hail are possible with this
storm.

Locations impacted include...
Gamaliel, Harlan Crossroads, Freetown, Akersville and Bugtussle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3662 8584 3663 8595 3670 8593 3667 8568
      3662 8569
TIME...MOT...LOC 1941Z 283DEG 7KT 3664 8586

13
Special weather statement, Aug 10, 1:56 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
256 PM CDT Mon Aug 10 2020

KYZ063-064-102030-
Hart-Green-
256 PM CDT Mon Aug 10 2020

...STRONG THUNDERSTORM EAST OF MUNFORDVILLE...

At 255 PM CDT, a strong thunderstorm was located just east of
Munfordville, drifting southeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Monroe, Bunnell Crossing, Hardyville, Hinesdale, Eve, Canmer, Glen
Lily, Defries, Rio, and Powder Mill.

If outdoors, seek shelter inside a building.

LAT...LON 3729 8588 3736 8578 3733 8559 3717 8572
      3717 8574
TIME...MOT...LOC 1955Z 300DEG 6KT 3729 8578

13
Special weather statement, Aug 10, 2:18 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
318 PM CDT Mon Aug 10 2020

KYZ063-064-074-076-102045-
Hart-Metcalfe-Barren-Green-
318 PM CDT Mon Aug 10 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREEN...
SOUTHEASTERN HART...NORTHEASTERN BARREN AND NORTHWESTERN METCALFE
COUNTIES...

At 318 PM CDT, a strong thunderstorm was located 8 miles southeast of
Munfordville, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monroe, Center, Crailhope, Whickerville, Hiseville, Park, Bunnell
Crossing, Hardyville, Pierce and Legrande.

LAT...LON 3723 8588 3728 8570 3717 8558 3708 8584
TIME...MOT...LOC 2018Z 330DEG 8KT 3718 8580

RAS
Special weather statement, Aug 10, 2:33 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Louisville KY
333 PM CDT Mon Aug 10 2020

KYZ074-076-102115-
Metcalfe-Barren-
333 PM CDT Mon Aug 10 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BARREN AND WESTERN
METCALFE COUNTIES...

At 333 PM CDT, a strong thunderstorm was located 9 miles northwest of
Edmonton, moving south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Edmonton, Eighty Eight, Echo, Cork, Curtis, Goodluck, Nobob, Knob
Lick, Savoyard and New Liberty.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3708 8584 3714 8567 3696 8549 3684 8579
TIME...MOT...LOC 2033Z 337DEG 13KT 3707 8575

RAS
Special weather statement, Aug 10, 3:19 PM CST, 1 minute before
Special Weather Statement
National Weather Service Louisville KY
419 PM CDT Mon Aug 10 2020

KYZ074-076-102145-
Metcalfe-Barren-
419 PM CDT Mon Aug 10 2020

...STRONG THUNDERSTORMS NEAR THE BARREN/METCALFE COUNTY LINE...

At 419 PM CDT, a strong thunderstorm was located 7 miles west of
Edmonton, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Edmonton, Eighty Eight, Echo, Cyclone, Goodluck, Willow Shade, Nobob,
New Liberty, Wisdom and Beaumont.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3701 8586 3704 8570 3687 8553 3685 8556
      3687 8558 3687 8560 3686 8559 3683 8558
      3682 8558 3682 8560 3683 8560 3683 8561
      3684 8575 3682 8581
TIME...MOT...LOC 2119Z 337DEG 14KT 3697 8574

RAS

The radar

The Nashville radar (KOHX), 109 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Metcalfe

When
August 10, 3:20 PM CST
Where
Metcalfe County, 1.94 mi W of Randolph
Measured
57 kt (66 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.967, -85.735

Several trees and large branches were down along McCoy-Witty Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915042.